MAUDE Adverse Event Report: MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED

MEDELA LLC SONATA DELUXE SINGLE PACK; PUMP, BREAST, POWERED
Model Number 58200
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service was unable to conduct troubleshooting at the time of the original contact by the customer because the call unexpectedly disconnected.The customer was contacted by a complaint handler on 03/07/2019 and 03/12/2019, with no response.On (b)(6) 2019, the customer called into customer service and indicated that she tried the 24, 27 and 30 mm shields and had issues with them all with the sonata pump.She indicated that she was currently using the 24 mm shields with a hospital grade symphony breast pump without issue.The customer additionally alleged that she was engorged and was unable to use the sonata pump at the same level that she started at and because she was able to let down but was not expressing fully at the time, her lactation consultant had her discontinue use.During follow up with a complaint handler on 03/14/2019, the customer alleged that on (b)(6) 2019 she saw her dermatologist who diagnosed her with mastitis and prescribed her an antibiotic, after having visited her obgyn who recommended pumping and did not prescribe medication.She additionally alleged that she spoke to several lactation consultants who said that her breasts where internally damaged from pumping.She indicated that she was still pumping with the symphony breast pump without incident and the mastitis was improved.The customer requested contact by a medela lc for additional help.A medela clinician attempted to contact the customer on multiple occasions, with no response as to the date of this report.Based on the results of (b)(6), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer alleged to medela llc that she was unable to empty her breasts with her sonata breast pump and further alleged that she had mastitis on two occasions.She indicated that she was not certain if she used the pump prior to, or after, having mastitis.

Brand Name
SONATA DELUXE SINGLE PACK
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8481986
Report Number1419937-2019-00055
Device Sequence Number1432277
Product Code HGX
UDI-Device Identifier00020451582009
UDI-Public00020451582009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model Number58200
Device Catalogue Number58200
Device Lot Number444516
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2019
Initial Report FDA Received Date04/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;